fentanyl

Photo by Jolie Graham

Narcan, a medication used to reverse or reduce the effects of opioids, is located in the nurse’s office.

On December 9, 2022, Montgomery County issued an urgent message about the recent epidemic of a dangerous substance: Fentanyl is a powerful opioid drug that has been said to be up to 50 times stronger than heroin and 100 times stronger than morphine.

Over 70% of overdoses in the county are fentanyl-related, including substances laced with fentanyl. In response, Montgomery County aims to raise awareness and warn students and their guardians about the dangers of the fentanyl drug.

Montgomery County is not alone. In Virginia’s Prince George’s County, recently three students overdosed and died. The dangerous opioid is one of the main contributors to fatal and nonfatal overdoses across the country. Fentanyl is commonly mixed with drugs such as heroin, cocaine, and methamphetamine but recently it has been shown to be in a broad range of legal and illegal medications. In August, the U.S. Drug Enforcement Administration alerted the public about a Halloween candy that looked normal but was actually laced with fentanyl. “People don’t understand how such little doses have such large and detrimental impacts. Because it’s so small people underestimate it and that’s the sad part,” senior Josh Mirsky said.

On Jan. 17, 2022, Whitman student Landen Hausman died of a fentanyl overdose in his home. Hausman was a basketball player for his school as well as a friend to many. This was an eye-opener for the community to be careful and it teaches students how powerful this drug can be.

According to the Maryland Department of Health, in 2013 they recorded 58 fentanyl-related deaths. Seven years later in 2020, the fentanyl death rate skyrocketed, with 2,342 fentanyl deaths. Only two milligrams of fentanyl is considered a potentially lethal dose according to the US Drug Enforcement Administration, which is a 0.002 gram.

School officials recently worked with the county health officials to make families aware of the problem so they can talk with their families about the risks and how to act in response to a possible overdose. The officials shared that Narcan, a medication used to reverse or reduce the effects of opioids, is only a temporary solution. They advise anyone who thinks someone has overdosed to call 911 right away. “I think that it is great that MCPS is making families as well as students aware of this issue and how to act if an incident was to happen,” science teacher James Forsberg said.

Narcan is stored in all schools throughout MCPS. There is also training that is available for all staff in addition to special training for administrators and nurses. The county has been using Narcan since 2019. In the past two months, there have been three uses of cans of Narcan used due to overdoses in MCPS.

School nurse Ann Eversley, did a demonstration on how to use Narcan for Montgomery County employees. It is used with a gentle insertion of the tip of the nozzle into one nostril. Anyone can purchase Narcan at a Maryland pharmacy without a prescription. “I would want to tell students the exact same thing I tell my kids, stay away from things that make you uncomfortable, and don’t take anything anyone gives to you,” Eversley said.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.